California, 2024

Debris Flows in California, July 24 to 25, 2024

July 24 to 25, 2024 · NWS REV · 2 events in 1 county or zone

Thunderstorms brought locally heavy rain and a flash flood potential along with strong outflow gusts through Wednesday. 81 PWAT reading from the 23 July 1200Z KREV sounding this morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms brought locally heavy rain and a flash flood potential along with strong outflow gusts through Wednesday. Abundant moisture and instability were present as noted by the 0.81 PWAT reading from the 23 July 1200Z KREV sounding this morning. Sufficient clearing also helped temperatures to climb well above average for late July. Short term high-resolution HREF guidance showed an uptick in PWATs Wednesday as deeper moisture expanded northward across western NV and far northeast CA |as a ridge axis slid east with upper level southerly flow increasing ahead of a trough advancing into the Pacific Northwest. A few severe storms with gusts to 60 mph and nickel sized hail were forecasted on 23 July. But flash flooding would be the bigger concern as storms moved either slower or anchored near steep terrain and burn scars. For 24 July, mid level S/SW winds increased which increased both storm motions and shear for storm organization. SPC introduced a marginal risk for severe wind gusts near the Oregon border with similar severe weather threats for stronger outflows and blowing dust reaching the Basin and Range. While storms were expected to move faster, training storm cells would continue to bring a heightened threat for flash flooding for areas south of I-80 with focus on the eastern Sierra into southern Lyon and Mineral counties. For 25 July, drier and more stable air confined storms to the Basin and Range where activity was forecast to be isolated but still able to produce gusty outflows and areas of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 24, 11:46 AM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 11:46 AM PST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1246 PM PDT Wed Jul 24 2024

.SYNOPSIS...

* Thunderstorms will bring another round of locally heavy rain
  and flash flood potential along with strong outflow gusts
  through early this evening.

* Storms become more isolated over west central NV Thursday and
  Friday with dry conditions for the weekend.

* Gusty southwest winds and more seasonal temperatures return
  Thursday and Friday with locally critical fire weather
  conditions.

&&

.DISCUSSION...

* Another round of storms this afternoon, again favoring the eastern
  Sierra of Mono County into western NV with more isolated activity
  from the Tahoe Basin into northeast CA. PWATs are up a bit this
  morning with the 12Z KREV sounding showing 0.95" while mid level
  winds/shear have increased - forecast soundings show S/SW winds 20-
  35 kts at 500 MB this afternoon, strongest across northern areas.
  Storms will again be capable of very heavy rain rates of 2-3"/hr
  like the past couple of days with an isolated storm or two
  exceeding 3"/hr. Rainfall rates of this magnitude may result in
  localized flash flooding, especially near steep terrain. Also,
  given the increased shear, storms will be a bit more organized,
  capable of one inch hail and wind gusts in excess of 55 mph.

* Much drier air works into the region Thu-Fri with increasing
  southwest winds. Enough moisture and instability will remain
  across the Basin and Range Thursday and now it looks like Friday
  as well, as some model scenarios show a negatively tilted
  shortwave moving inland a bit farther south on Friday. Friday
  is not a done deal as a few solutions are farther north with
  this feature. However, confidence is high enough to introduce
  isolated storms roughly along and east of the Hwy 95 corridor.
  Storms will generally be faster moving and this may be a concern
  for additional dry strikes. Winds will increase Thursday
  afternoon and bring periods of choppy lakes and increase fire
  weather concerns. Strongest winds will be Thursday, highlighting
  areas north of I-80 where gusts across lower valleys will
  exceed 30 mph. Breezy conditions persist Friday and expand to
  much of the eastern Sierra, but speeds look to be a bit less
  with overall gusts 25-30 mph.

* Otherwise, the good news is we will be cooling back to near
  seasonal averages with more typical winds and an absence of
  storms this weekend and early next week. There are indications
  of another trough grazing us to the north Tue-Wed next week, but
  its main impacts will be to keep our temperatures from heating
  back up too fast and maybe bring an uptick in breezes near the
  Oregon border.

Hohmann

&&

.AVIATION...

* Thunderstorms will again be the primary threat this afternoon and
  early evening, mainly between 20-04Z although favoring the earlier
  hours for the Sierra/Tahoe terminals, and the later hours for west
  central NV. Periods of heavy rain could bring MVFR conditions
  while lightning and outflow wind gusts of 35+ kt are more likely
  with storms across lower elevations of western NV where some
  blowing dust could reduce visibility to IFR/LIFR conditions at
  airports like KLOL-KNFL.

* A drier pattern returns from Thursday onward with isolated
  cells/outflow winds hanging on along the US-95 corridor (KLOL-KNFL-
  KHTH) for Thursday/Friday. SW-W winds increase each afternoon
  Thurs-Fri with gusts 25-30 kt across most of the main terminals.

Hohmann

&&

.FIRE WEATHER...

* Smoke from the Mill fire SW of Portola is most likely to spread
  across eastern Plumas/southeast Lassen counties and parts of
  western NV each afternoon through Friday. The HRRR smoke
  trajectory model is keeping most of the smoke plume north of the
  Reno-Sparks urban area for the next couple of days, affecting
  areas around Pyramid Lake and extending into Pershing and
  Churchill counties. This trajectory assumes similar smoke output
  and no disruptions from t-storm outflows.

* Thunderstorms today will be mainly wet, but isolated dry strikes
  are again a risk for parts of northeast CA-northwest NV where
  storm motions will be faster and sub-cloud moisture isn't quite as
  abundant.

* For Thursday-Friday, thunderstorm chances decrease but a drier air
  mass combined with increasing SW winds will produce areas of
  critical fire weather conditions, especially for northeast CA and
  northwest NV where a red flag warning is now in effect for
  Thursday. Recent/ongoing fires and additional lightning holdovers
  in these areas are at risk for more rapid fire spread as winds
  increase. South of the warning area, isolated lightning fire
  ignitions that aren't extinguished by rain are also at risk for
  increased spread rates with the drier and breezy conditions
  Thursday-Friday. MJD/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 1 PM to 9 PM PDT Thursday NVZ458.

     Flood Watch until 8 PM PDT this evening NVZ001-003.

CA...Red Flag Warning from 1 PM to 9 PM PDT Thursday CAZ270-278.

     Flood Watch until 8 PM PDT this evening CAZ073.

&&

In the hours before

Special weather statement, Jul 24, 1:15 PM PST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Reno NV
215 PM PDT Wed Jul 24 2024

CAZ070-242200-
Surprise Valley California CA-
215 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT MODOC COUNTY THROUGH 300 PM
PDT...

At 214 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cedarville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 12003 4148 12018 4149 12019 4159 12019
      4160 12021 4161 12021 4170 12017
TIME...MOT...LOC 2114Z 210DEG 32KT 4156 12018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Special weather statement, Jul 24, 1:24 PM PST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Reno NV
224 PM PDT Wed Jul 24 2024

NVZ003-242200-
Greater Reno-Carson City-Minden Area NV-
224 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT STOREY AND SOUTH CENTRAL WASHOE
COUNTIES THROUGH 300 PM PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hidden Valley, or 8 miles east of Reno, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Heavy rainfall is occuring with this storm
         and may lead to localized flash flooding on roadways
         including I-80.

Locations impacted include...
Sparks, Lockwood, Hidden Valley, Spanish Springs, Mustang, and
Patrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 11971 3954 11973 3965 11959 3948 11951
TIME...MOT...LOC 2123Z 241DEG 7KT 3950 11968

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Local storm report, Jul 24, 2:09 PM PST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
309 PM PDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Flood            2 WSW Sparks            39.53N 119.77W
07/24/2024                   Washoe             NV   Law Enforcement

            Ponding water over road causing a portion of
            Rock Blvd to be temporarily closed.

&&
Special weather statement, Jul 24, 2:25 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Reno NV
325 PM PDT Wed Jul 24 2024

NVZ001-003-242300-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
325 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS AND SOUTH CENTRAL LYON
COUNTIES THROUGH 400 PM PDT...

At 323 PM PDT, Doppler radar was tracking a strong thunderstorm near
Wellington, or 7 miles east of Topaz Lake, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Localized flash flooding is possible on SR-208
         and SR-338.

Locations impacted include...
Smith, Wellington, Nv 208 At Douglas-Lyon Co Line, Smith Valley, and
Junction Nv 338 And Nv 829 (wellington Cutoff).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3863 11944 3868 11952 3885 11944 3876 11914
TIME...MOT...LOC 2223Z 220DEG 10KT 3872 11942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jul 24, 2:37 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Reno NV
337 PM PDT Wed Jul 24 2024

NVZ003-004-250000-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
337 PM PDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WASHOE COUNTY THROUGH 500
PM PDT...

At 335 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pyramid Lake, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could capsize small watercraft on Pyramid Lake.
         Small hail and frequent lightning may also impact
         recreators on and near the lake.

Locations impacted include...
Pyramid Lake and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3986 11937 3982 11949 4014 11975 4025 11954
TIME...MOT...LOC 2235Z 220DEG 10KT 4004 11954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Jul 24, 3:39 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Reno NV
439 PM PDT Wed Jul 24 2024

NVZ004-250015-
Western Nevada Basin and Range including Pyramid Lake NV-
439 PM PDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHURCHILL AND NORTH
CENTRAL LYON COUNTIES THROUGH 515 PM PDT...

At 438 PM PDT, Doppler radar was tracking a strong thunderstorm near
Silver Springs moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Localized flooding and ponding of water
         is possible on US Alt 95 and US 50.

Locations impacted include...
Lahontan Reservoir, Fernley, Silver Springs, Hazen, Us 50 At
Lyon-Churchill Co Line, and Silver Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3937 11929 3948 11936 3963 11905 3936 11891
TIME...MOT...LOC 2338Z 265DEG 18KT 3944 11922

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Mono

When
July 24, 3:54 PM PST to 4:54 PM PST
Where
Mono County, 1 mi SSE of Crestview to 1.18 mi SSE of Crestview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.737, -118.973

Law enforcement reported a debris flow located 1.0 mi SSE of Crestview, CA, with large boulders in the roadway due to heavy rain in the area.

Debris Flow, Mono

When
July 25, 8:46 AM PST to 9:46 AM PST
Where
Mono County, 5 mi SSE of Walker to 5.16 mi SSE of Walker
Cause
Heavy Rain
Reported by
Public
Coordinates
38.453, -119.445

The public reported a debris flow located 5.0 mi SSE of Walker, CA, that included a small rockslide in the Walker Canyon due to heavy rainfall the day before in the area.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206815, 1206819.